Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 88, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 7, 2013, 2:49 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2013, 2:49 PM PDT (21:49 UTC)
- Expired
- Sep 7, 2013, 5:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 56 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:54 PM PDT | FLASH FLOOD | 5 E Moreno Valley, CA | CHP REPORTED MUD SLIDE AND FLOODING IN #1 LN OF HIGHWAY 60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
314 WGUS56 KSGX 072149 FFWSGX CAC065-071-080045- /O.NEW.KSGX.FF.W.0088.130907T2149Z-130908T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 249 PM PDT SAT SEP 7 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITY OF MORENO VALLEY... SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITIES OF...YUCAIPA...REDLANDS... * UNTIL 545 PM PDT * AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM OVER THE CALIMESA AND REDLANDS AREA WHICH WILL LIKELY PRODUCE FLASH FLOODING IN AND AROUND THOSE AREAS...IN ADDITION TO INTERSTATES 10 AND 60. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MENTONE...LOMA LINDA...YUCAIPA...CHERRY VALLEY AND HIGHLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3414 11696 3390 11696 3389 11729 3412 11728 $$ HARRISON
2 follow-up statements
558 WGUS76 KSGX 080033 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 533 PM PDT SAT SEP 7 2013 CAC065-071-080045- /O.CON.KSGX.FF.W.0088.000000T0000Z-130908T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA-SAN BERNARDINO CA- 533 PM PDT SAT SEP 7 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES... AT 524 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS ENDED FOR THE MOMENT OVER THE WARNED AREA. HOWEVER...DUAL POLARIZATION STORM TOTAL PRECIPITATION ACCUMULATION HAS ESTIMATED THAT 2 TO 2.5 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE AREA IN THE PAST FEW HOURS. FLASH FLOODING REMAINS POSSIBLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUCAIPA...REDLANDS...MENTONE...LOMA LINDA...CHERRY VALLEY...HIGHLAND...INTERSTATE 10 AND HIGHWAYS 60 AND 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. && LAT...LON 3414 11696 3390 11696 3389 11729 3412 11728 $$ JJT
707 WGUS76 KSGX 080044 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 544 PM PDT SAT SEP 7 2013 CAC065-071-080054- /O.EXP.KSGX.FF.W.0088.000000T0000Z-130908T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA-SAN BERNARDINO CA- 544 PM PDT SAT SEP 7 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES... HEAVY RAINFALL HAS ENDED OVER THE AREA...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 545 PM PDT. HOWEVER...RUN-OFF WILL CONTINUE THROUGH THE NEXT COUPLE HOURS AND MOTORISTS ARE URGED TO USE CAUTION. NEVER DRIVE THROUGH FLOODED ROADWAYS. ALWAYS FIND AN ALTERNATE ROUTE. LAT...LON 3414 11696 3390 11696 3389 11729 3412 11728 $$ JJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 1:15 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 7, 1:15 PM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SAT SEP 7 2013
.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL DIMINISH THIS EVENING OVER THE
MOUNTAINS...BUT MAY REFIRE AGAIN ON SUNDAY AFTERNOON WITH LINGERING
MONSOONAL MOISTURE. LOW PRESSURE WILL BE DEVELOPING ALONG THE WEST
COAST EARLY NEXT WEEK...BRINGING COOLER WEATHER AND DECREASING
THUNDERSTORM CHANCES OVER THE MOUNTAINS AND DESERTS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SHOWERS AND TSTMS GOT AN EARLY START LATE THIS MORNING OVER THE
MOUNTAINS...AND EXPECT IT WILL BE ANOTHER VERY ACTIVE AFTERNOON AND
EVENING. GPS SOUNDERS OVER THE DESERTS ARE ESTIMATING PW VALUES
AROUND TWO INCHES SO PLENTY OF FUEL FOR TORRENTIAL RAINFALL AGAIN
UNTIL AROUND SUNSET. A FEW TSTMS MAY POP OVER THE INLAND EMPIRE AS
WELL...BUT WATER VAPOR IMAGERY AND SOUNDERS WEST OF THE MOUNTAINS
SHOW THE MOIST LAYER IS SHALLOW. QUITE WARM TO HOT AGAIN THIS
AFTERNOON WITH TEMPS IN THE 80S NEAR THE COAST...AND 90S TO AROUND
100 F INLAND. VERY WEAK SFC PRESSURE GRADIENTS AT MIDDAY.
DUE TO THE VERY HIGH DEWPOINTS OVER THE LOWER DESERTS...THE
OPERATIONAL EMC RAP INDICATES SURFACE-BASED CAPES APPROACHING 3500
OVER THE LOWER DESERTS THIS AFTERNOON. SHOULD THIS AREA CONVECT...
THUNDERSTORMS COULD APPROACH SEVERE LIMITS AS WELL AS PRODUCE
TORRENTIAL DOWNPOURS. THE 18Z 3-KM HRRR HAS MODELED THE BEGINNING OF
THE CONVECTION WELL TODAY AND DOES NOT INDICATE ANY ACTIVITY IN THE
COACHELLA VALLEY THIS AFTERNOON. HOWEVER CONVECTION DOES BECOME
INTENSE OVER THE SANTA ROSAS...AND OVER THE SAN DIEGO COUNTY
DESERTS. NUMEROUS HRRR RUNS ALSO SHOW ISOLATED CONVECTION OVER THE
INLAND EMPIRE. ANY STORMS THAT DEVELOP OVER THE IE WILL WILL NOT
HAVE THE DEEP LAYER MOISTURE AVAILABLE OVER THE MTNS/DESERTS.
GLOBAL MODELS GENERALLY AGREE THE LARGE SUBTROPICAL HIGH...CENTERED
OVER THE GREAT PLAINS...WILL DRIFT EASTWARD THROUGH TUE...WHILE A
WEAK TROUGH DEVELOPS SOUTHWARD OVER SOCAL. THIS WILL ALLOW HEIGHTS/
THICKNESS TO DROP OFF ACROSS THE REGION...AND GRADUALLY ALLOW THE
MARINE LAYER TO BECOME REESTABLISHED NEXT WEEK. IN THE MEANTIME...
THE SLOW EASTWARD PROPAGATION OF THE TROUGH AXIS THROUGH THE REGION
SHOULD SHUNT THE DEEP LAYER MONSOONAL MOISTURE OFF TO THE EAST...
DECREASING THE TSTM CHANCES OVER THE MTNS/DESERTS NEXT WEEK.
REMNANTS OF TROPICAL STORM LORENA ARE DRAWN NORTHWARD AHEAD OF THE
TROUGH EARLY NEXT WEEK SO PLACEMENT OF THE DEVELOPING TROUGH AXIS IS
CRITICAL. BOTH THE 12Z ECMWF/GFS SHOW THE TROUGH AXIS E OF THE CWA
ON MON. THIS SHOULD KEEP THE BULK OF THE CLOUDS AND MOISTURE TO OUR
EAST AND THE 12Z ECMWF SEEMS TO BE TRENDING CLOSER THE THE GFS
SOLUTION. THE NAM 12 STILL SHOWS THE MTNS EAST CONVECTING ON
MON...BUT NO NOCTURNAL ACTIVITY OVER THE AREA. POPS HAVE BEEN PARED
BACK EARLY NEXT WEEK...EXPECTING THE BIGGER THREAT MORE TO THE EAST.
LOOKING AHEAD TO THE END OF NEXT WEEK...12Z GLOBAL MODEL RUNS STILL
DIVERGE OVER THE SW. BOTH THE GFS/ECMWF LOOK DRY...BUT THE GFS IS
FAVORED AND A BIT WARMER.
&&
.AVIATION...
072010Z...COAST/VALLEYS...FROM 2100 UTC THROUGH 08/0300
UTC...THUNDERSTORMS OVER MTNS WILL PRODUCE SCT-FEW DEBRIS CLDS AOA
8000 FT MSL OVER THE COAST/VALLEYS. SLIGHT CHANCE OF FOG REACHING
KSAN...KCRQ...AND/OR KSNA DURING THE 08/1100-1500 UTC
TIME-FRAME...BUT CONFIDENCE IS LOW IN THIS OCCURRING.
OTHERWISE...UNRESTRICTED VIS AND MOSTLY SKC THROUGH SUNDAY MORNING.
MTNS/DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH 08/0100
UTC WITH BASES 7000-10000 FT MSL AND CB TOPS TO 40000 FT
MSL...RESULTING IN LOCAL VIS AOB 2SM IN HEAVY RAIN...SMALL
HAIL...AND POSSIBLE STRONG UP/DOWNDRAFTS. OTHERWISE...UNRESTRICTED
VIS THROUGH SUNDAY MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 11 AM PDT TODAY THROUGH THIS EVENING FOR
THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION...HARRISONHazardous weather outlook, Sep 7, 6:15 AM PDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 615 AM PDT SAT SEP 7 2013 CAZ055-056-058-060>062-080200- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 615 AM PDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE MOUNTAINS AND DESERTS. FLASH FLOODING IS POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT BEGINNING THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. LOCALIZED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE REQUESTED FOR THIS AREA TODAY. CAZ042-048-050-057-080200- ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SANTA ANA MOUNTAINS AND FOOTHILLS- 615 AM PDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. VERY WARM AND HUMID AGAIN TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ043-080200- SAN DIEGO COUNTY COASTAL AREAS- 615 AM PDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. JAD/MOEDE
In the hours before
Local storm report, Sep 7, 1:17 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLOOD 1 E FOREST FALLS 34.09N 116.90W
09/07/2013 SAN BERNARDINO CA FIRE DEPT/RESCUE
MILL CREEK IS RUNNING 2 FEET DEEP AND 50 FEET WIDE.
CAMPERS ARE STRANDED ON THE NORTH SIDE OF MILL CREEK.
&&
JTHOMASLocal storm report, Sep 7, 2:33 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
233 PM PDT SAT SEP 7 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM FLASH FLOOD 16 SSE PINE VALLEY 32.63N 116.43W
09/07/2013 SAN DIEGO CA DEPT OF HIGHWAY
CALIFORNIA HIGHWAY PATROL REPORTED 5 OR 6
SPOTS OF WATER RUNNING ACROSS HIGHWAY 94
BETWEEN SHOCKEY TRUCK TRAIL AND SHERIDAN
ROADS...WITH A MAXIMUM WATER DEPTH OF 6
INCHES.
&&
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:26 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 15 hr |
| Sep 7, 12:27 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Sep 7, 12:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 46 min |
| Sep 7, 12:42 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 7, 1:01 PM PDT | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Sep 7, 1:10 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 65 min |
| Sep 7, 1:29 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Sep 7, 2:00 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 7, 2:07 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Sep 7, 2:16 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 7, 2:32 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 58 min |
| Sep 7, 2:56 PM PDT | Special Weather Statement | SGX | 49 min | |
| Sep 7, 3:12 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 63 min |
| Sep 7, 3:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
| Sep 7, 3:30 PM PDT | Special Weather Statement | SGX | 15 min | |
| Sep 7, 3:38 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Sep 7, 3:45 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 7, 3:46 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 7, 4:27 PM PDT | Special Weather Statement | SGX | San Diego | 93 min |
| Sep 7, 4:37 PM PDT | Special Weather Statement | SGX | San Diego | 83 min |
| Sep 7, 4:44 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 91 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.